Skip to main content

At some point in our lives, we all have had one or more reasons to take medications prescribed by our doctors. These medications are also known as “pharmaceutical drugs” and they are used in the treatment and cure of specific diseases.

Pharmaceutical drugs are good and necessary to enhance the wellbeing of our bodies when the need arises. However, when these drugs are taken for a very long time, or used inappropriately they can become hazardous to the eyes and can cause either temporary or permanent damage to certain parts of the eyes. Below is a list of some common prescription medications, that can cause issues with your eyes when used wrongly

Hydroxychloroquine (Plaquenil)

This drug is used for the treatment of arthritis and malaria. Prolonged use of this medication can cause serious eye problems including damage to the optic nerve and retina and corneal deposits. Physicians who prescribe Plaquenil advise their patients to have yearly eye exams while they are being treated with it. There was a recent surge in the inappropriate use of this drug for COVID-19 treatment

Isotretinoin (Accutane, Absorica)

This is used to treat serious acne. It can result in adverse eye effects such as dry eyes, inflammation of both the eyes and eyelids as well as sensitivity to bright light.

Ethambutol (Myambutol) and isoniazid (Nydrazid)

These are antibiotics usually prescribed to be used together to treat tuberculosis. They are capable of changing your color vision and also limit your vision field. The optic nerve can also be negatively affected.

Tamoxifen (Nolvadex)

This is one of the medications used for the treatment of breast and ovarian cancers. It is usually known to have adverse effects on the eyes such as blurry spots on the cornea as well as a loss of visual acuity. You will most likely be scheduled for routine eye exams while making use of it.

Celecoxib (Celebrex) and meloxicam (Mobic)

These drugs are used for treating pains and inflammation. Blurry vision and conjunctivitis are the side effects that are associated with them.

Topiramate (Topamax)

It is used to treat mood and seizure disorders as well as migraines. Prolonged use can lead to acute glaucoma, thus damaging the optic nerve of the eyes. Other effects such as dilated pupils have been reported.

Prednisone, dexamethazone (steroidal medication)

These are used both as tablets and eyedrops. They are used in the treatment and management of inflammatory conditions of the body such as Asthma, Arthritis, Uveitis etc. However long term use of them can cause cataracts, glaucoma etc. Thus, one should use this drugs exactly as the doctor recommends and go for regular eye checks when using them long term.

If you notice even the mildest negative change in your vision while making use of any of these medications, please do not hesitate to see your medical doctor as well as your optometrist for them to take prompt necessary actions to prevent total vision loss.